Alert archive / Vermont / Flash Flood Warnings in 1996

Flash Flood Warning 13, NWS Burlington, VT

June 12, 1996Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 12, 1996, 8:32 PM EDT for Washington County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1996, 8:32 PM EDT (00:32 UTC)
Expired
Jun 12, 1996, 11:30 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Washington County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1996-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1996-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1177 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 130032
FFWBTV
VTC023-130330-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
832 PM EDT WED JUN 12 1996
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1130 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL VERMONT
 
   ...WASHINGTON COUNTY
 
A SERIES OF THUNDERSTORMS HAVE BEEN DEVELOPING AND REDEVELOPING AROUND
THE EAST MONTPELIER-PLAINFIELD AREA SINCE 7 PM. RADAR HAS ESTIMATED THAT
AS MUCH AS 2 TO 3 INCHES OF RAIN LOCALLY HAS FALLEN ACROSS THIS AREA
WITH MORE STORMS DEVELOPING.
 
THE RELATIVELY STATIONARY TO SLOW NORTHEAST MOTION OF THESE STORMS MAY
ALLOW FOR ANOTHER 1 TO 2 HOURS OF VERY HEAVY RAIN IN AND AROUND THIS
AREA.  THIS WILL LIKELY CAUSE ROAD WASHOUTS WITH FLOODED CULVERTS AND
SMALL STREAMS.  PLAINFIELD HAS HAD A HISTORY OF FLASH FLOODING AND
RESIDENTS WITHIN THIS AREA SHOULD SEEK HIGHER GROUND AT SIGNS OF
FLOODING.
 
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY
OCCURRING. ACT QUICKLY...YOU MAY HAVE ONLY SECONDS TO SAVE YOURSELF.
MOVE TO HIGHER GROUND AT ONCE. STAY AWAY FROM STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 7:48 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 12, 7:48 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
745 PM EDT WED JUN 12 1996

AGAIN...ANOTHER BUSY AFTN WITH PULSE SEVERE AND SOME FLASH FLOODING.

MUCH OF ACTVTY HAS ABATED IN OUR CWA...ALTHOUGH WE/LL HAVE TO WATCH
THE MOHAWK VLY ACTVTY AS IT MOVES TOWARD ESSEX CTY NY THAT WITNESSED
(GROUND TRUTH) 4-5 INCHES OF RAIN AND SAW SOME FLOODING PROBLEMS.

ANY CHGS TO FCST WUD BE BASED ON RDR TRENDS AT THE TIME...BUT WUD
SUPPORT KNOCKING DOWN A CATEGORY TO CHC/SCT POPS FOR CWA.

KRMX 88D CONT OTS SINCE 5/12/96...CONTINUOUS DIAL TO KENX.

DIALING TWO RDRS TO COVER CWA IS CRAZY...THANK GOODNESS KCXX DOME
WAS HOISTED TODAY.

SLW

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:39 PM EDTSevere Thunderstorm WarningBTVAddison51 min
Jun 13, 3:52 PM EDTFlash Flood WarningBTVWindsor68 min
Jun 13, 3:52 PM EDTSevere Thunderstorm WarningBTVWindsor68 min
Jun 13, 4:48 PM EDTFlash Flood WarningBTVWindsor3 hr
Jun 13, 5:10 PM EDTFlash Flood WarningBTVAddison, Rutland3 hr
Jun 13, 5:10 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland3 hr

Nearby

Flash Flood Warnings in Vermont, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.